Adderall Crash: Coming Down From a Stimulant – Adderall is a prescription medication that includes a combination of amphetamine and dextroamphetamine. It is primarily used to treat attention-deficit hyperactivity disorder (ADHD) and narcolepsy.
Adderall is a central nervous system (CNS) stimulant classified as a Schedule II substance by the Drug Enforcement Administration. Schedule II drugs have some medical purposes but are also considered to have a high potential for abuse and dependence.
The effects of this stimulant will begin to subside after six or more hours after intake, resulting in a crash or come down. A person will then start to experience what, in many ways, is basically the opposite of the drug’s desired effects. They may encounter anger, rage, irritability, depression, anxiety, sleeplessness, and fatigue.
Adderall crash is not the same as Adderall withdrawal. Nonetheless, symptoms related to either condition can become present several hours after the last dose has been ingested.
Abuse of Adderall
While there are numerous medical uses for stimulant drugs, they are also abused by many people. According to the 2017 National Survey on Drug Use and Health, an estimated 18.6 million Americans aged 12 and older used prescription stimulants in the past year.
These included both those who were given prescriptions by physicians and those who obtained them through other avenues. Of those more than 18 million users, around 5.8 million reported misusing prescription stimulants in the past year.
Misuse or abuse includes using the drug in higher amounts, more frequently, or for longer than instructed by a doctor. It also includes using it in other ways in which it was not intended, such as crushing the powder and snorting it. Finally, using Adderall without a prescription is also considered to be abuse.
Abuse of Adderall and other stimulants is especially prevalent among young adults. In fact, it is estimated that more than 2.5 million Americans aged 18-25 misused prescription stimulants in the past year, reflecting about 7.4% of that specific age group.
Who Abuses Adderall?
People may misuse prescription stimulants in numerous ways. Some people consume them orally, some dissolve the powder in water after crushing tablets and then injecting it, and others smoke or snort the powder.
One of the primary reasons a person may misuse stimulants is because they erroneously believe that it will boost their cognitive abilities. Students may abuse them to help them study, cram for tests, work on projects, or otherwise try to improve their academic performance.
Other reasons may include to increase one’s energy and/or to lose weight. People who work very long shifts, such as truck drivers, have also been known to abuse stimulants like Adderall.
According to the Substance Abuse and Mental Health Services Administration (SAMHSA, 2006-2007), students in college full-time between ages 18-22 were more than twice as likely to have abused Adderall in the past year as those of the same age who did not attend college full-time.
Also, those who misused Adderall tended to engage in other forms of substance abuse. For example, these full-time students were five times more likely to have misused prescription opioids and eight times more likely to have abused prescription sedatives or cocaine. They were also three times as likely to have used marijuana in the past year, and nearly 90% had binged on alcohol.
Dangers of Adderall
There are many risks associated both with proper prescription stimulant use and abuse. Common side effects of Adderall include the following:
- Decreased appetite
- Weight loss
- Sleeping difficulties
- Dry mouth
- Abdominal pain
- Mood swings
Severe side effects of Adderall may include:
- Heart attack and stroke
- High blood pressure
Misusing Adderall is particularly dangerous for several reasons. When a person receives an Adderall prescription, the prescriber should carefully monitor the person for any adverse effects. However, if the person obtains Adderall illicitly, they are using it without vital medical supervision.
Also, a person who is misusing Adderall may be taking much higher doses than prescribed, and therefore increasing the risk of dangerous effects. High doses of stimulants can cause heartbeat abnormalities, heart failure, dangerously high body temperature, seizures, and overdose.
Abusing prescription stimulants can cause extreme anger, paranoia, and psychosis. Furthermore, a person who has obtained Adderall from an illicit source may unknowingly be ingesting a different drug or Adderall laced with another substance. Thus, they may be at an increased risk for unpredictable, dangerous effects.
Adderall Overdose Symptoms
Possible signs and symptoms of an overdose of a prescription stimulant include the following:
- Rapid breathing
- Muscle weakness or pain
- Irregular heartbeat
- Heart attack
- Poor blood circulation
- Nausea and vomiting
- Stomach cramps
- Coma and death
If you suspect that you or someone you know may have overdosed on Adderall or another stimulant, please call 911 immediately.
Experiencing the Adderall Crash
The abuse of stimulants can lead to the development of a substance use disorder. Using stimulants for a prolonged period, even when using them as directed, can lead to the development of tolerance. As tolerance builds, the person will need to use more of a drug to achieve the desired effect.
A person may also develop dependence, which is a condition in which their body depends on the drug to function normally. If a dependent person abruptly stops taking prescription stimulants, they will encounter withdrawal symptoms, such as the following:
- Fatigue and tiredness
- Lack of motivation
Certain medications may be helpful when a person is withdrawing from Adderall. Importantly, however, these should only be used only under the supervision of a medical provider or addiction specialist. These medications can be administered in either an inpatient or outpatient setting and may include the following:
Modafinil – a mild stimulant that can reduce the fatigue that may be encountered during withdrawal.
Propranolol – a beta-blocker that can relieve anxiety associated with withdrawal.
Bupropion – a norepinephrine-dopamine reuptake inhibitor (NDRI) that can reduce unpleasant mood symptoms that may occur during withdrawal.
For most people with a stimulant use disorder, discontinuing drug use, and going through detox is not enough to promote lasting recovery. Anyone with a substance use disorder should, therefore, seek professional treatment.
Getting Treatment for Adderall Addiction
Treatment can help with the development of coping techniques and relapse prevention plans. For example, cognitive-behavioral therapy (CBT) can teach a person how to alter unhealthy thoughts, feelings, and behaviors. This therapy can help individuals addicted to stimulants better manage stress and triggers and change their expectations about drug use and related behaviors.
It is essential to remember that the Adderall crash a person may encounter after discontinuing use is temporary. However, even after withdrawal symptoms subside, a person may still have cravings, especially when they encounter triggers. For this reason and others, it is imperative to enroll in a treatment program that helps people develop coping skills and prepares them for long-lasting recovery.
Harmony Treatment and Wellness offers comprehensive, evidence-based treatment programs in both partial hospitalization and outpatient formats. We know how challenging it can be for people to get clean on their own, and we believe that those who suffer from addiction deserve the very best treatment available.
If you or someone you love is struggling with the abuse of Adderall, other drugs, or alcohol, contact us today! Find out how we help people free themselves from the chains of addiction and foster healthier, more fulfilling lives!